Safety when dispensing medicine is of utmost importance, and over 12% of the questions on the PTCB Exam are devoted to this subject. The basics of medication safety are outlined below, but, if you need more information, be sure to access online sources, textbooks, or other instructional materials.
Medication errors can occur at any step of the medication use process, ranging from prescribing and transcribing to dispensing and administering. Even after a medication has been used, if it is not appropriately monitored, an error may occur. It is important to identify the source of a medication error to avoid future problems; identifying a singular source may be challenging, however, as medication errors are often multifactorial.
Knowledge and performance deficits are two distinct reasons medication errors may occur. In the case of a pharmacy employee, if a person does not have the necessary training to complete a task, this would be considered a knowledge deficit. On the other hand, if a person has sufficient knowledge to complete a task but does not appropriately apply that knowledge, is distracted by other aspects of the job, or is tired and therefore less alert while working, these would be considered performance deficits.
Everyone who plays a role in a patient’s care—including the patient—is responsible for identifying and preventing medication errors. Thinking about the medication use process, prescribers must choose the correct drug, dose, route, frequency, and quantity. Then, to get a prescription from the prescriber to the patient may require several steps involving nurses, pharmacy personnel, and family members. The pharmacy team is responsible for identifying potential transcribing errors and reviewing the patient’s complete medication regimen before dispensing a new medication. Medication administration may be the responsibility of a nurse, family member, or the patient and should provide an additional checkpoint to ensure that the correct patient is receiving the correct drug at the correct time. Finally, a monitoring plan must be employed to ensure long-term safety and effectiveness.
Data entry and order transcribing are of the utmost importance in the medication use process, and these tasks are often handled by pharmacy technicians. To minimize the potential for medication errors, the “5 Rights” of medication use (i.e., ensuring that the right medication and right dose get to the right patient at the right time via the right route) should always be considered when performing data entry.
Pharmacy personnel provide medication information to patients in a number of different ways. Specific paperwork and precautions are discussed here.
Patient package inserts and medication guides accompany those medications with potential significant risks. Both guidance documents contain information about these risks; patient package inserts typically discuss benefits and risks of a particular medication, while medication guides provide guidance on how to minimize the risk of experiencing a serious adverse drug event.
Some high-risk medications require patients or pharmacies to enroll in a registry and/or participate in ongoing monitoring. Knowing for which drugs these special precautions are most often taken in your pharmacy will help you anticipate patient questions and appropriately refer the patient for pharmacist counseling.
A pharmacist should always be available in the pharmacy in case of questions or concerns. Developing a collaborative relationship and knowing when to consult your pharmacist colleagues will help you be successful as a pharmacy technician.
Pharmacists are to conduct drug utilization reviews (DURs) prior to dispensing a new medication or refilling and existing order. The DUR should include a comprehensive review of the patient’s prescription and over-the-counter (OTC) medications, with a special focus on drug-drug interactions and potential adverse drug events (ADEs). Pharmacists should be consulted in case patients have questions or concerns about any of their medications (including OTCs) or if drug misuse or abuse is suspected.
Therapeutic substitution allows for a medication to be switched to a different medication in the same drug class (though not the same drug) without first checking with the prescriber. This practice is especially common in hospitals and federal facilities, in which cases analyses of safety, effectiveness, and cost often determine which limited supply of drugs will be maintained on site. It is important to note that therapeutic substitution is different than generic substitution, which occurs when the generic version of a drug is substituted for the brand name drug (e.g., “Zoloft” is prescribed but “sertraline” [generic for Zoloft] is dispensed).
Identifying underlying causes of missed doses can help avoid treatment failures and adverse outcomes moving forward. Much like medication errors, the cause of a missed dose may be multifactorial. Monitoring a patient’s medication profile for lapsed refills can help identify the problem, and pharmacist counseling on the importance of medication adherence and potential adherence strategies can help get patients and caregivers back on track.
Medication misuse—whether intentional or unintentional—is a public health crisis. Medication misuse may occur in a number of different ways; for example, a person may take someone else’s sertraline to self-medicate his or her depression, a person may take lorazepam more often than prescribed because of increasing anxiety, or a person may intentionally take oxycodone in an effort to “get high.” Regardless of the cause or intent, pharmacy personnel should be vigilant regarding fraudulent prescriptions and changes in patient behavior to help identify cases of misuse and abuse.
Similar medications are a serious safety concern and a common cause of medication errors. Just because two medications’ names look or sound alike does not mean they can be used interchangeably. Moreover, errors in communication or drug selection can have potentially fatal consequences.
For drugs that look like other drugs, pharmacy technicians should always double-check the drug name and strength. Tall man lettering may be used to help differentiate portions of these drug names that are different so as to draw one’s eye to a potential source of error. Consider the example of hydralazine (an antihypertensive) and hydroxyzine (an antihistamine). These drugs look the same except for the middle three letters. Therefore, on the bottle and when communicating the drug name in writing, those different letters will be capitalized to draw the reader’s eye to the potential discrepancy (e.g., hydrALAzine vs. hydrOXYzine).
As in the case of look-alike drugs, pharmacy technicians should always double-check the drug name and strength of sound-alike drugs. Again, tall man lettering may be used when communicating in writing. Simply asking the person speaking to spell the drug name can help clarify that the correct drug is being discussed.
High-alert and high-risk medications are those medications that are more likely to cause harm to a patient if used incorrectly or in error. For example, the blood-thinning drug warfarin has the potential to cause significant bleeding in the case of a drug overdose, drug interaction, or drug monitoring error. The Institute for Safe Medication Practices (ISMP) is the primary resource for identifying high-alert medications like warfarin.
Different pharmacies use different safety strategies to reduce the potential for medication errors. It is important to understand your employer’s safety-related processes and procedures.
Abbreviations should be avoided whenever possible. For example, “QD” should be written out as “once a day” or “daily” to avoid confusion with QID (four times a day) or QOD (every other day). In the busy work environment, abbreviations may seem faster or easier to use, but spelling out what you mean will save time—and prevent errors—in the long run. Likewise, for whole numbers, do not use “trailing zeros,” as in the case of 5.0; instead, simply write the whole number (5) and add units. Of note, a zero should be added before a decimal point in the case of 0.5 mg or 0.75 mL to minimize the risk of overdose. Tall man lettering (discussed above) is another notation strategy to use in the case of look-alike and sound-alike medications.
Inventory management accounts for a significant portion of a pharmacy team’s workload. Inventory management may include ordering and receiving products, identifying specific storage requirements, and removing expired or recalled medications. Schedule 2 (C-II) controlled substances are subject to additional inventory checks and balances. Within a pharmacy, different strategies to separate medications may be employed. For example, high-risk medications may be stored separately from other medications and/or medications with similar formulations may be stored together so the pharmacy employee can compare “like” products to identify the correct drug.